A proof of Freud’s conjecture for exponential weights. (English) Zbl 0653.42024

Let W(x) be a function nonnegative in \({\mathbb{R}}\), positive an a set of positive measure, and such that all power moments of \(W^ 2(x)\) are finite. Let \(\{p_ n(W^ 2,x)\}^{\infty}_ 0\) denote the sequence of orthonormal polynomials with respect to the weight \(W^ 2(x)\), and let \(\{A_ n\}^{\infty}_ 1\) and \(\{B_ n\}^{\infty}_ 1\) denote the coefficients in the recurrence relation \[ xp_ n(W^ 2,x)=A_{n+1}p_{n+1}(W^ 2,x)+B_ np_ n(W^ 2,x)+A_ np_{n- 1}(W^ 2,x). \] When \(W(x)=w(x)\exp (-Q(x))\), \(x\in (-\infty,\infty)\), where w(x) is a “generalized Jacobi factor”, and Q(x) satisfies various restrictions, we show that \(\lim_{n\to \infty}A_ n/a_ n=\) and \(\lim_{n\to \infty}B_ n/a_ n=0,\) where, for n large enough, \(a_ n\) is a positive root of the equation \[ n=(2/\pi)\int^{1}_{0}a_ nxQ'(a_ nx)(1-x^ 2)^{-1/2} dx. \] In the special case, \(Q(x)=| x|^{\alpha}\), \(\alpha >0\), this proves a conjecture due to G. Freud. We also consider various noneven weights, and establish certain infinite-finite range inequalities for weighted polynomials in \(L_ p({\mathbb{R}})\).


42C05 Orthogonal functions and polynomials, general theory of nontrigonometric harmonic analysis
41A25 Rate of convergence, degree of approximation
Full Text: DOI


[1] L. Ahlfors (1953): Complex Analysis. New York: McGraw-Hill. · Zbl 0052.07002
[2] W. C. Bauldry, A. Máté, P. Nevai (to appear):Asymptotics for the solutions of systems of smooth recurrence equations. Pacific J. Math. · Zbl 0663.42024
[3] D. Bessis, C. Itzykson, J. B. Zuber (1980):Quantum field theory techniques in graphical enumeration. Adv. in Appl. Math.,1:109–157. · Zbl 0453.05035
[4] H. B. Dwight (1961): Tables of Integrals and Other Mathematical Data, 4th edn. New York: Macmillan. · Zbl 0154.18410
[5] G. Freud (1971): Orthogonal Polynomials. Budapest: Akademiai Kiado-Pergamon Press. · Zbl 0226.33014
[6] G. Freud (1976):On the coefficients in the recursion formulae of orthogonal polynomials. Proc. Roy. Irish Acad. Sect. A,76:1–6. · Zbl 0327.33008
[7] A. Knopfmacher, D. S. Lubinsky, P. Nevai (1988):Freud’s conjecture and approximation of reciprocals of weights by polynomials. Constr. Approx.,4:9–20. · Zbl 0646.41002
[8] D. S. Lubinsky (unpublished): Variation on a Theme of Mhaskar, Rahmanov, and Saff, or ”Sharp” Weighted Polynomial Inequalities inLp(R). NRIMS Internal Report No. 1575, Pretoria, 1984.
[9] D. S. Lubinsky (1985):Even entire functions absolutely monotone in [0, and weights on the whole real line. In: Orthogonal Polynomials and Their Applications (C. Brezinski,et al., eds.) Lecture Notes in Mathematics, vol. 1171. Berlin: Springer-Verlag. · Zbl 0599.41048
[10] D. S. Lubinsky (1986):Gaussian quadrature, weights on the whole real line and even entire functions with nonnegative even order derivatives. J. Approx. Theory,46:297–313. · Zbl 0608.41017
[11] D. S. Lubinsky, E. B. Saff (1988):Uniform and mean approximation by certain weighted polynomials, with applications. Constr. Approx.,4:21–64. · Zbl 0646.41003
[12] D. S. Lubinsky, H. N. Mhaskar, E. B. Saff (1986):Freud’s conjecture for exponential weights. Bull. Amer. Math. Soc.,15:217–221. · Zbl 0606.42018
[13] Al. Magnus (1985):A proof of Freud’s conjecture about orthogonal polynomials related to |x| p exp(-x 2m ). In: Orthogonal Polynomials and Their Applications (C. Brezinskiet al., eds.) Lecture Notes in Mathematics, vol. 1171. Berlin: Springer-Verlag.
[14] Al. Magnus (1986):On Freud’s equations for exponential weights. J. Approx. Theory,46:65–99. · Zbl 0619.42015
[15] A. Máté, P. Nevai, V. Totik (1985):Asymptotics for the ratio of leading coefficients of orthogonal polynomials on the unit circle. Constr. Approx.,1:63–69. · Zbl 0582.42012
[16] A. Máté, P. Nevai, T. Zaslavsky (1985):Asymptotic expansion of ratios of coefficients of orthogonal polynomials with exponential weights. Trans. Amer. Math. Soc.,287:495–505. · Zbl 0536.42023
[17] H. N. Mhaskar, E. B. Saff (1984):Extremal problems for polynomials with exponential weights. Trans. Amer. Math. Soc.,285:203–234. · Zbl 0546.41014
[18] H. N. Mhaskar, E. B. Saff (1984):Weighted polynomials on finite and infinite intervals: a unified approach. Bull. Amer. Math. Soc.,11:351–354. · Zbl 0565.41017
[19] H. N. Mhaskar, E. B. Saff (1985):Where does the sup norm of a weighted polynomial live? (A generalization of incomplete polynomials). Constr. Approx.,1:71–91. · Zbl 0582.41009
[20] H. N. Mhaskar, E. B. Saff (to appear):Where does the L p norm of a weighted polynomial live? Trans. Amer. Math. Soc.
[21] P. Nevai (1979):Orthogonal polynomials. Mem. Amer. Math. Soc.,213:1–185. · Zbl 0405.33009
[22] P. Nevai (1986):Geza Freud, Christoffel functions and orthogonal polynomials (A case study). J. Approx. Theory,48:3–167. · Zbl 0606.42020
[23] P. Nevai, V. Totik (1986):Sharp Nikolskii-type estimates for exponential weights. Constr. Approx.,2:113–127. · Zbl 0604.41014
[24] D. G. Pettifor, D. L. Weaire, eds. (1984): The Recursion Method and Its Applications. Series in Solid-State Physics, vol. 58. New York: Springer-Verlag. · Zbl 0614.00025
[25] E. A. Rahmanov (1983):On the asymptotics of the ratio of orthogonal polynomials, II. Math. USSR-Sb.,46:105–117. · Zbl 0515.30030
[26] E. A. Rahmanov (1984):Asymptotic properties of orthogonal polynomials on the real axis. Math. USSR-Sb.,47:155–193. · Zbl 0522.42018
[27] E. B. Saff (1983):Incomplete and orthogonal polynomials. In: Approximation Theory IV. (C. K. Chui, L. L. Schumaker, J. D. Ward, eds.) New York: Academic Press, pp. 219–256. · Zbl 0563.41006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.